Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 67, NWS Twin Cities, MN

July 14, 2023Brown County, Redwood County, Renville County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 14, 2023, 3:23 PM CDT for Brown County, Redwood County, Renville County, Minnesota. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2023, 3:23 PM CDT (20:23 UTC)
Expired
Jul 14, 2023, 3:45 PM CDT
In force
22 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, MN, Redwood County, MN, Renville County, MN

The radar

The Minneapolis radar (KMPX), 113 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 3:25 PM CDTTSTM WND DMG1 S Morton, MNFew trees down, including one on some lines and an air conditioning unit at the community center. There was a lot of hail that was penny size and smaller. Reported by Lower Sioux Indian Community police.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
327 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

693 
WUUS53 KMPX 142023
SVRMPX
MNC015-127-129-142045-
/O.NEW.KMPX.SV.W.0067.230714T2023Z-230714T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
323 PM CDT Fri Jul 14 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Redwood County in southwestern Minnesota...
  Northwestern Brown County in south central Minnesota...
  South central Renville County in central Minnesota...

* Until 345 PM CDT.

* At 323 PM CDT, a severe thunderstorm was located over Morton, or 7
  miles east of Redwood Falls, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Franklin around 330 PM CDT.

Other locations in the path of this severe thunderstorm include
Fairfax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4453 9503 4458 9500 4456 9472 4440 9480
TIME...MOT...LOC 2023Z 296DEG 21KT 4453 9495 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TDH
2 follow-up statements
715 
WWUS53 KMPX 142034
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
334 PM CDT Fri Jul 14 2023

MNC015-127-129-142045-
/O.CON.KMPX.SV.W.0067.000000T0000Z-230714T2045Z/
Redwood MN-Brown MN-Renville MN-
334 PM CDT Fri Jul 14 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN REDWOOD...NORTHWESTERN BROWN AND SOUTH CENTRAL
RENVILLE COUNTIES...

At 334 PM CDT, a severe thunderstorm was located near Franklin, or 13
miles east of Redwood Falls, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Fairfax around 340 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4450 9497 4457 9488 4456 9472 4440 9480
TIME...MOT...LOC 2034Z 302DEG 28KT 4448 9485 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TDH
988 
WWUS53 KMPX 142039
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
339 PM CDT Fri Jul 14 2023

MNC015-127-129-142049-
/O.EXP.KMPX.SV.W.0067.000000T0000Z-230714T2045Z/
Redwood MN-Brown MN-Renville MN-
339 PM CDT Fri Jul 14 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN REDWOOD...
NORTHWESTERN BROWN AND SOUTH CENTRAL RENVILLE COUNTIES WILL EXPIRE AT
345 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4450 9497 4457 9488 4456 9472 4440 9480
TIME...MOT...LOC 2039Z 296DEG 21KT 4448 9485 

$$

TDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:27 PM CDT, 56 minutes earlier.

Area forecast discussion, Jul 14, 2:27 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
227 PM CDT Fri Jul 14 2023

.DISCUSSION...(This evening through Friday)
Issued at 226 PM CDT Fri Jul 14 2023

Key Messages:

- Scattered showers and thunderstorms this afternoon and evening,
low chance for severe storms.

- Air quality issues continue through tomorrow before slowly
improving this weekend.

- Long term forecast shows no significant precipitation chances,
with more hit or miss storm chances by the middle of next week.

Discussion... Afternoon radar imagery shows a few showers and weak
storms within the MPX CWA, most notably a bit of lightning stemming
from a storm in Yellow Medicine Co moving towards Redwood and
Renville. Further hit or miss weaker storms are possible, with
afternoon CAMS showing some potential organization into a weak line
moving along the I-94 corridor beginning near St. Cloud and into the
metro this evening. The CAMS seems to be latching onto the region
where satellite imagery shows better clearing, with high clouds and
cirrus from decaying convection over much of southern Minnesota with
hazy skies due to wildfire smoke north of I-94. This wildfire smoke
will be present across the area this afternoon and evening, with any
storms that move through being the only reprieve from what is an
active air quality issue day. Forecast soundings from the HRRR/RAP
show limited instability to work with even in areas that are seeing
relatively clear skies, with under 1000 J/KG MLCAPE and moderately
dry lower atmosphere with a classic inverted V sounding profile below
900mb. Lapse rates are strongest in the lower to mid levels, and by
the time we would access our instability our lapse rates range from
6-7.5 C/KM, thus some isolated hail would be possible from any storms
today. Compared to yesterday, we are not expecting storms to be as
widespread or strong, with mainly weak storms that could produce some
pea to penny sized hail being the worst case. Temperatures as of 2pm
sit in the low to mid 80s for most, with some upper 80s to near 90
in the northern metro where there has been better clearing throughout
the day, compared to mid 70s in southern Minnesota where the better
cloud cover has remained.

Our upper level pattern continues to favor an upper level cut off
low in central Canada which will allow for continued smoke to filter
towards the area. Hazy skies are expected to persist through most of
Saturday, with air quality and smoke beginning to filter away from
the area by Sunday as surface winds increase and mix more of the
smoke out of the region. Another afternoon of very sporadic and weak
storm chances will be present tomorrow, with limited activity for a
few days afterwards as the upper level cut off low brings surface
high pressure and large scale subsidence to the upper midwest.
Weekend activities will mainly be hampered by the smoke and breezy
winds more than storms, with a few beautiful mid summer days early
next week with highs in the upper 70s to low 80s and sunny skies.
The later in the week we get, the more the GEFS/EPS want to
reintroduce chances for showers and storms, which appears to closely
mirror climatology which is about 30% any given day in July rather
than being legitimate chances for storms. With so much spread still
any given day past Wednesday, for now we would expect a continued
dry pattern with a few locations getting lucky and seeing isolated
storms, at least until the larger scale pattern improves.
Temperatures do look to trend a bit warmer as well, with mid to
upper 80s possible by Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1226 PM CDT Fri Jul 14 2023

A few showers are ongoing across southern MN, but have avoided all
TAF sites. Additional scattered showers and storms could fire this
afternoon area wide, with the best chance over WI. Due to low
coverage, left TS out of all TAFs except EAU which stands the best
chance by early evening. Visibilities are slowly deteriorating across
the Dakotas with the invasion of smoke. There could be some
visibility reductions from northwest to southeast later this
afternoon and tonight. Kept all in the VFR category for now, but
there could be periods of MVFR vis toward the second half of the
forecast period.

KMSP...There is a low chance for TS this afternoon (~30%). A Prob30
would be the best option in this scenario. Without that route, kept
TS out of the TAF for now and will continue to watch convective
trends during the next few hours and amend as needed.

/OUTLOOK FOR KMSP/
SUN...VFR. Wind W 10-20G30 kts.
MON...VFR. Wind NW 10-15 kts.
TUE...VFR. Wind SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...TDH
AVIATION...Borghoff
Hazardous weather outlook, Jul 14, 2:37 PM CDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
237 PM CDT Fri Jul 14 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
237 PM CDT Fri Jul 14 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered thunderstorms are expected this evening, especially
across southern and eastern Minnesota into Wisconsin. A few may
be strong with small hail and gusty winds.

Canadian wildfire smoke will move into the region tonight,
causing degraded air quality and reduced visibility. An Air
Quality Alert is in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Canadian wildfire smoke will remain in place through Saturday
then begin to dissipate Saturday night. An Air Quality Alert is in
effect through Saturday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening.

Borghoff

In the hours before

Local storm report, Jul 14, 10:56 AM CDT, 4 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1056 AM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Hail             2 N Dassel              45.11N 94.31W
07/13/2023  M1.75 inch       Meeker             MN   Public

            Late LSR - Golf ball sized hail 2 miles
            north of Dassel, MN via social media. Time
            estimated by radar.

&&

RMD
Local storm report, Jul 14, 1:05 PM CDT, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
105 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Hail             Belgrade                45.45N 95.01W
07/13/2023  M3.25 inch       Stearns            MN   Public

            Correction to previous LSR based on photo
            evidence.

&&

RMD
Local storm report, Jul 14, 1:23 PM CDT, 2 hours before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
123 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     Funnel Cloud     1 SSW Becker            45.37N 93.88W
07/13/2023                   Sherburne          MN   Storm Chaser

            Late LSR - Storm Chaser reported a brief
            funnel cloud approximately 1 mile SW of
            Becker, MN. Photo provided via social media.

&&

RMD
Special weather statement, Jul 14, 2:32 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
232 PM CDT Fri Jul 14 2023

MNZ064-065-073-142000-
Yellow Medicine MN-Renville MN-Redwood MN-
232 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of north central
Redwood, east central Yellow Medicine and west central Renville
Counties through 300 PM CDT...

At 231 PM CDT, Doppler radar was tracking a strong thunderstorm near
Echo, or 14 miles northwest of Redwood Falls, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Redwood Falls.

This includes the following highways...
 U.S. Highway 212 between mile markers 76 and 77.
 U.S. Highway 71 between mile markers 73 and 75, and between mile
markers 96 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4464 9546 4473 9546 4478 9498 4449 9509
TIME...MOT...LOC 1931Z 280DEG 24KT 4466 9536

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

TDH
Special weather statement, Jul 14, 3:11 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
311 PM CDT Fri Jul 14 2023

MNZ065-073-074-142045-
Brown MN-Renville MN-Redwood MN-
311 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of northeastern
Redwood, north central Brown and southeastern Renville Counties
through 345 PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm over
Morton, or 6 miles east of Redwood Falls, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Franklin around 320 PM CDT.

Other locations in the path of this storm include Fairfax.

This includes U.S. Highway 71 between mile markers 82 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4455 9513 4464 9511 4462 9463 4460 9463
      4445 9469 4446 9478 4443 9470 4437 9472
TIME...MOT...LOC 2011Z 290DEG 27KT 4456 9498

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TDH
Local storm report, Jul 14, 3:23 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
323 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     Hail             Boyd                    44.85N 95.90W
07/14/2023  E0.50 inch       Lac qui Parle      MN   Law Enforcement

&&

MED

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:10 PM CDTSevere Thunderstorm WarningMPXBenton, Sherburne, Stearns35 min
Jul 13, 7:13 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca47 min
Jul 13, 7:22 PM CDTSevere Thunderstorm WarningMPXSteele23 min
Jul 13, 7:24 PM CDTSpecial Weather StatementMPXMorrison36 min
Jul 13, 7:26 PM CDTSpecial Weather StatementMPXPope34 min
Jul 13, 7:33 PM CDTSpecial Weather StatementMPXMorrison27 min
Jul 13, 7:37 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXCarver, McLeod, Meeker, Wright38 min
Jul 13, 7:43 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Pope, Stearns47 min
Jul 13, 7:44 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXSherburne46 min
Jul 13, 7:47 PM CDTSevere Thunderstorm WarningMPXSteele, Waseca28 min
Jul 13, 8:05 PM CDTSevere Thunderstorm WarningMPXBenton44 min
Jul 13, 8:09 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin25 min
Jul 13, 8:13 PM CDTSevere Thunderstorm WarningMPXMeeker, Stearns47 min
Jul 13, 8:16 PM CDTSpecial Weather StatementMPXFreeborn29 min
Jul 13, 8:21 PM CDTSpecial Weather StatementMPXAnoka24 min
Jul 13, 8:26 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXAnoka, Sherburne, Wright49 min
Jul 13, 8:39 PM CDTSevere Thunderstorm WarningMPXSherburne36 min
Jul 13, 8:44 PM CDTSpecial Weather StatementMPXWright31 min
Jul 13, 8:53 PM CDTSpecial Weather StatementMPXAnoka37 min
Jul 13, 9:08 PM CDTSpecial Weather StatementMPXAnoka37 min
Jul 13, 9:20 PM CDTSpecial Weather StatementMPXCarver25 min
Jul 13, 9:45 PM CDTSpecial Weather StatementMPXRamsey, Washington30 min
Jul 13, 9:53 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Ramsey22 min
Jul 13, 10:02 PM CDTSevere Thunderstorm WarningMPXWashington27 min
Jul 14, 12:41 AM CDTSpecial Weather StatementMPXFaribault19 min
Jul 14, 2:32 PM CDTSpecial Weather StatementMPXRenville28 min
Jul 14, 3:11 PM CDTSpecial Weather StatementMPXRenville34 min
Jul 14, 3:49 PM CDTSpecial Weather StatementMPXBrown26 min
Jul 14, 3:55 PM CDTSpecial Weather StatementMPXSibley35 min
Jul 14, 4:19 PM CDTSpecial Weather StatementMPXNicollet26 min
Jul 14, 4:23 PM CDTSpecial Weather StatementMPXBrown37 min
Jul 14, 4:52 PM CDTSpecial Weather StatementMPXRenville23 min
Jul 14, 6:01 PM CDTSpecial Weather StatementMPXFaribault29 min
Jul 14, 6:28 PM CDTSpecial Weather StatementMPXFaribault32 min
Jul 14, 6:54 PM CDTSpecial Weather StatementMPXFaribault51 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.